Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS Columbia, SC

April 12, 2007Calhoun County, Lexington County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 12, 2007, 2:39 AM EDT for Calhoun County, Lexington County, Orangeburg County, South Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2007, 2:39 AM EDT (06:39 UTC)
Expired
Apr 12, 2007, 3:15 AM EDT
In force
36 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 27 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 11:01 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 120639
SVRCAE
SCC017-063-075-120715-
/O.NEW.KCAE.SV.W.0023.070412T0639Z-070412T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
239 AM EDT THU APR 12 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 315 AM EDT

* AT 234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
WOODFORD...AND MOVING   EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3372 8120 3356 8111 3374 8073 3382 8092

$$

LM
1 follow-up statement
000 
WWUS52 KCAE 120651
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 AM EDT THU APR 12 2007

SCC017-063-075-120715-
/O.CON.KCAE.SV.W.0023.000000T0000Z-070412T0715Z/
LEXINGTON SC-CALHOUN SC-ORANGEBURG SC-
246 AM EDT THU APR 12 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR ORANGEBURG...CALHOUN AND LEXINGTON COUNTIES...

AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
NEAR WOODFORD AND MOVING EASTWARD NEAR 40 MPH...AND TOWARD THE 
INTERSTATE 26 AREA OF CALHOUN COUNTY BETWEEN WOODFORD AND ST MATTHEWS. 

A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.

REPORT LARGE HAIL OR DAMAGING WIND TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3373 8113 3357 8107 3374 8073 3382 8092

$$
RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 1:22 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 12, 1:22 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
122 AM EDT THU APR 12 2007

.SYNOPSIS...
CLOSED LOW AND ASSOCIATED SURFACE LOW NEAR THE GREAT LAKES WILL
CONTINUE TO SLOWLY LIFT NEWD. COLD FRONT TO OUR WEST ACROSS NRN
GA/AL WILL CONTINUE TO PUSH EWD TOWARD THE AREA OVERNIGHT. IT WILL
BE BREEZY ON THU AS HIGH PRESSURE BUILDS IN FROM THE WEST.
&&

.NEAR TERM /THROUGH THURSDAY/...
REGIONAL RADAR COMPOSITE SHOWS ADDITIONAL SHRA/TSRA DEVELOPING
ALONG COLD FRONT ACROSS NRN GA AND THE UPSTATE OF SC. ALTHOUGH
FIRST AREA OF SHRA/TSRA HAS MOVED ACROSS THE AREA...THE AREA STILL
REMAINS QUITE UNSTABLE. WILL CONTINUE MENTION OF SHRA/TSRA
THROUGH MUCH OF THE NIGHT...BUT COLD FRONT SHOULD MOVE ACROSS THE
AREA BEFORE SUNRISE. PER RECENT PHONE CALL WITH SPC...AREA IS
BEING CONSIDERED FOR A SEVERE THUNDERSTORM WATCH DUE TO CONVECTIVE
DEVELOPMENT ACROSS GA.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
A FRONT/TROUGH WILL MOVE THROUGH THE AREA TOWARD DAYBREAK. AS THE
FRONT APPROACHES THE AREA THIS EVENING SHOWERS WILL CONTINUE TO
INCREASE WITH A CHANCE OF THUNDERSTORMS DEVELOPING AS THE FRONT
MOVES INTO SC. THE BEST DYNAMIC SUPPORT FOR THUNDERSTORMS REMAINS
NORTHWEST OF THE FORECAST AREA...HOWEVER WITH CURRENT OBSERVATIONS
INDICATING THUNDERSTORMS THROUGH MUCH OF ALABAMA AND THE FLA
PANHANDLE BELIEVE THERE IS A BIT BETTER CHANCE THAN MODELS
INDICATE. THE FRONT WILL PASS ACROSS THE AREA BY DAYBREAK THURSDAY
WITH BREEZY CONDITIONS DEVELOPING AS THE GRADIENT TIGHTENS BEHIND
THE FRONT AND THE UPPER LEVEL TROUGH SWINGS THROUGH. SKIES WILL
ALSO BEGIN TO CLEAR AS A BIT DRIER AIR MOVES INTO THE AREA. WITH
THE BREEZY CONDITIONS AND RELATIVE HUMIDITIES FALLING TO NEAR 25
PERCENT FIRE WEATHER PARAMETERS BECOME A CONCERN...HOWEVER DO NOT
FEEL THE EXPECTED CONDITIONS WARRANT THE ISSUANCE OF ANY WATCH
ATTM. FRIDAY AND FRIDAY NIGHT HIGH PRESSURE WILL BUILD INTO THE
AREA WITH MOSTLY SUNNY/CLEAR SKIES AND LIGHT WINDS.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
FEW CHANGES MADE IN THE LONG TERM AS MODELS CONTINUE TO AGREE ON
THE NEXT LOW PRESSURE SYSTEM ARRIVING SATURDAY EVENING WITH A
CHANCE OF RAIN THROUGH MUCH OF SUNDAY. HIGH PRESSURE WILL ONCE
AGAIN BUILD IN BEHIND THE LOW FOR TUESDAY AND WEDNESDAY.

&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THE WEDGE FRONT LIFTING NORTHWARD PLUS THE COLD FRONT MOVING INTO
THE REGION FROM THE WEST WILL MAINTAIN IFR OR MVFR CONDITIONS AT
THE START OF THE PERIOD. EXPECT IMPROVING CONDITIONS 09Z TO 13Z
ASSOCIATED WITH MIXING AND DRYING BEHIND THE COLD FRONT. EXPECT
VFR CONDITIONS AFTER 13Z WITH DRY WEST WINDS. IF WILL BE BREEZY
AND USED THE MAV MOS WINDS.

PROLONGED IFR CONDITIONS POSSIBLE SATURDAY OTHERWISE NO
SIGNIFICANT WEATHER.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
AVIATION...05
Hazardous weather outlook, Apr 11, 11:15 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1115 PM EDT WED APR 11 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121500-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1115 PM EDT WED APR 11 2007

...SEVERE THUNDERSTORM WATCH 128 IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT
NUMEROUS THUNDERSTORMS WILL CROSS THE AREA THROUGH 6 AM. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES ARE POSSIBLE. PLEASE LISTEN TO NOAA WEATHER RADIO OR
GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE
FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A LAKE WIND ADVISORY WILL LIKELY BE NEEDED THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 9:25 PM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT WED APR 11 2007

SCZ028-031-120200-
RICHLAND-SUMTER-
925 PM EDT WED APR 11 2007

...A STRONG THUNDERSTORM WAS AFFECTING RICHLAND AND SUMTER
COUNTIES...

AT 918 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF ST. MATTHEWS...OR 19 MILES
SOUTHWEST OF SOUTH SUMTER...MOVING EAST AT 40 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LM
Special weather statement, Apr 12, 12:10 AM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 AM EDT THU APR 12 2007

GAZ040-SCZ018-120445-
LINCOLN-MCCORMICK-
1210 AM EDT THU APR 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...

AT 1202 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF LINCOLNTON ...MOVING
NORTHEAST AT 45 MPH.

WINDS AROUND 40 MPH AND SMALL HAIL ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LM
Special weather statement, Apr 12, 1:30 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
130 AM EDT THU APR 12 2007

SCZ027-028-120600-
LEXINGTON-RICHLAND-
130 AM EDT THU APR 12 2007

...STRONG THUNDERSTORMS WERE AFFECTING LEXINGTON AND RICHLAND
COUNTIES...

AT 124 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR IRMO TO
LEESVILLE...MOVING EAST AT 40 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
Special weather statement, Apr 12, 1:39 AM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
139 AM EDT THU APR 12 2007

GAZ063-064-120630-
COLUMBIA-MCDUFFIE-
139 AM EDT THU APR 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA AND MCDUFFIE
COUNTIES...

AT 133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF THOMSON...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
Special weather statement, Apr 12, 1:51 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT THU APR 12 2007

SCZ027-028-037-120615-
CALHOUN-LEXINGTON-RICHLAND-
151 AM EDT THU APR 12 2007

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...LEXINGTON AND
RICHLAND COUNTIES...

AT 146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GASTON...OR 9 MILES SOUTH OF RED BANK...
MOVING NORTHEAST AT 40 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
Local storm report, Apr 12, 2:20 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
220 AM EDT THU APR 12 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     HAIL             20 NNW LANCASTER        35.00N 80.86W
04/12/2007  E0.88 INCH       LANCASTER          SC   PUBLIC

            NICKEL SIZE HAIL REPORTED BY PUBLIC AT CONVENIENCE STORE
            AT HWY 521 AND FORT MILL HWY.

&&

VAUGHAN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 12:34 AM EDTSevere Thunderstorm WarningCAENewberry, Saluda26 min
Apr 12, 1:00 AM EDTSevere Thunderstorm WarningCAENewberry30 min
Apr 12, 1:05 AM EDTSevere Thunderstorm WarningCAELancaster25 min
Apr 12, 2:14 AM EDTSevere Thunderstorm WarningCAEAiken31 min
Apr 12, 3:16 AM EDTLake Wind AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more17 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.